Hair Loss/lasercomb

Advertisement


Question
About 4 years ago I purchased the Hairmax Laser Comb and used it for about 5 or 6 months. I had pretty much a full head of hair on top but was pretty much bald at the back of my head/crown area. The Laser comb claimed that there would be shedding at some point and that was normal and then in 3-6 months later after the shedding of the old hairs new stronger/thicker hair would grow in. Well I had shedding at the whole top of my hair where it was fine before using the comb but what happened was no "new" hair ever grew back and so I am almost convinced that the comb is the cause of all my top hair going away. Since I am 60 could it be that that the shedding from the laser comb used up my last cycle and if I didn't use the device my last cycle of hair would have lasted a few years more before going away permanently? These laser type combs might be a good idea if you are younger and have a few cycles left but I'm guessing that I was on my last hair cycle and the comb prematurely took out my hair. Any thoughts? Thanks much.

Answer
My guess is that you were experiencing male pattern baldness which was accelerating about the time when you bought the LaserComb. There are very few diodes in the LaserComb and it is unlikely you applied it long enough in any one area to get a shed from using VERY low levels of laser light to your scalp. I have found the lasercomb fairly ineffective in stimulating hairs to grow or change cycles.  
Most people expect a hair loss treatment to start making the hair thicker immediately after use and also assume any loss they see in the first month is due to shedding caused by the device or medical treatment. Because there are so many patients who focus on their loss at the time they seek medical advice there has been an undue fixation on the loss which occurs in the four to six weeks after the consultation. Doctors and patients then assume the loss may be due to the start of taking finasteride or applying minoxidil or using low level laser light. The fact is that hairs which fall out today and for the next month have already switched from the active growth cycle to their end stage. In my opinion it seems just easier to tell patients "you may experience a shed after use" instead of explaining the patient once having decided to treat the hair loss problem is now fixated on the amount of hair being lost.
 This phenomenon is commonly seen in women (only because they have long hair) who have had some stressful incident and note a lot of hair in the drain and once having noticed this Telogen Eflluvium due to stress they are still distraught when they see even normal levels of hair being lost per day.
 In your case I believe it was most likely inherited male pattern baldness which triggered the shedding because of the inherited timing of when you were supposed to lose that hair. I doubt the LLLT had much to do with accelerating the condition. In my opinion I think you may have had more success with the LaserCap which delivers a lot more of the same red laser light at 650nm. I know this goes counter to what you think happened but you asked for my thoughts. I strongly advise all of my male patients to take Propecia or Proscar to stop the progression of male pattern baldness and to use the LaserCap to make what is there look even better.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.